Alert archive / Virginia / Flash Flood Warnings in 2016

Flash Flood Warning 44, NWS Baltimore/Washington

July 30, 20165 counties in Virginia

NWS Baltimore/Washington issued this flash flood warning at Jul 30, 2016, 7:14 PM EDT for 5 counties in Virginia. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2016, 7:14 PM EDT (23:14 UTC)
Expired
Jul 30, 2016, 10:15 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Culpeper County, VA, Fauquier County, VA, Madison County, VA, Page County, VA, Rappahannock County, VA

The radar

The Sterling radar (KLWX), 71 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 7:50 PM EDTFLOOD1 Sse Woodville, VAMUDSLIDE ON US 522 SOUTHBOUND SOUTH OF WOODVILLE. 1 LANE CLOSED.
Jul 30, 8:02 PM EDTFLOOD2 Ssw Castleton, VATURKEY RIDGE ROAD FLOODED
Jul 30, 8:04 PM EDTFLOOD2 Ene Castleton, VACASTLE MOUNTAIN RD FLOODED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2016-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 523 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2016-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
523 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

657 
WGUS51 KLWX 302314
FFWLWX
VAC047-061-113-139-157-310215-
/O.NEW.KLWX.FF.W.0044.160730T2314Z-160731T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
714 PM EDT SAT JUL 30 2016

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PAGE COUNTY IN NORTHWESTERN VIRGINIA...
  RAPPAHANNOCK COUNTY IN NORTHWESTERN VIRGINIA...
  NORTHWESTERN CULPEPER COUNTY IN NORTHERN VIRGINIA...
  NORTH CENTRAL MADISON COUNTY IN NORTHWESTERN VIRGINIA...
  WEST CENTRAL FAUQUIER COUNTY IN NORTHERN VIRGINIA...

* UNTIL 1015 PM EDT

* AT 714 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE AREA. UP TO THREE INCHES OF RAIN HAVE ALREADY
  FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT ARE EXPECTED TO EXPERIENCE FLOODING INCLUDE...
  SPERRYVILLE...WASHINGTON...AMISSVILLE...VIEWTOWN...NETHERS...
  ETLAN...ROCK MILLS...SYRIA...SLATE MILLS...BOSTON...JEFFERSONTON...
  ORLEAN...CARDOVA...HACKLEYS CROSSROADS...RIXEYVILLE...CASTLETON...
  WOODVILLE...FIVE FORKS...ALANTHUS AND PANORAMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3870 7840 3877 7792 3855 7786 3847 7836

$$

RCM
2 follow-up statements
413 
WGUS71 KLWX 310056
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
856 PM EDT SAT JUL 30 2016

VAC061-113-139-310105-
/O.CAN.KLWX.FF.W.0044.000000T0000Z-160731T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PAGE VA-MADISON VA-FAUQUIER VA-
856 PM EDT SAT JUL 30 2016

...THE FLASH FLOOD WARNING FOR EAST CENTRAL PAGE...NORTH CENTRAL
MADISON AND WEST CENTRAL FAUQUIER COUNTIES IS CANCELLED...

LAT...LON 3863 7834 3865 7832 3869 7832 3871 7833
      3876 7802 3873 7801 3872 7801 3871 7799
      3869 7796 3870 7793 3869 7790 3868 7789
      3867 7790 3866 7789 3855 7786 3850 7819

$$

VAC047-157-310215-
/O.CON.KLWX.FF.W.0044.000000T0000Z-160731T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RAPPAHANNOCK VA-CULPEPER VA-
856 PM EDT SAT JUL 30 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR
RAPPAHANNOCK AND NORTHWESTERN CULPEPER COUNTIES...

AT 855 PM EDT...LOCAL LAW ENFORCEMENT REPORTED FLOODING WAS ONGOING
IN MULTIPLE LOCATIONS ACROSS RAPPAHANNOCK AND CULPEPER COUNTIES.

SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...
SPERRYVILLE...WASHINGTON...AMISSVILLE...VIEWTOWN...ROCK MILLS...SLATE
MILLS...BOSTON...JEFFERSONTON...CARDOVA...HACKLEYS CROSSROADS...
RIXEYVILLE...CASTLETON...WOODVILLE...FIVE FORKS AND ALANTHUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3863 7834 3865 7832 3869 7832 3871 7833
      3876 7802 3873 7801 3872 7801 3871 7799
      3869 7796 3870 7793 3869 7790 3868 7789
      3867 7790 3866 7789 3855 7786 3850 7819

$$

RCM
969 
WGUS71 KLWX 310159
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
959 PM EDT SAT JUL 30 2016

VAC047-157-310209-
/O.CAN.KLWX.FF.W.0044.000000T0000Z-160731T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RAPPAHANNOCK VA-CULPEPER VA-
959 PM EDT SAT JUL 30 2016

...THE FLASH FLOOD WARNING FOR RAPPAHANNOCK AND NORTHWESTERN CULPEPER
COUNTIES IS CANCELLED...

THE THREAT OF RAPID-LIFE THREATENING FLOODING HAS ENDED...BUT THE
FLOOD THREAT CONTINUES. A FLOOD WARNING HAS BEEN ISSUED TO REPLACE
THE FLASH FLOOD WARNING.

LAT...LON 3863 7834 3865 7832 3869 7832 3871 7833
      3876 7802 3873 7801 3872 7801 3871 7799
      3869 7796 3870 7793 3869 7790 3868 7789
      3867 7790 3866 7789 3855 7786 3850 7819

$$

RCM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:09 PM EDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 30, 3:09 PM EDT, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
309 PM EDT Sat Jul 30 2016

.SYNOPSIS...
A weak front will remain across the area today and tonight. An
area of low pressure will track along the front on Sunday. The
front will move southward on Monday, with high pressure building
in for the middle portion of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Not a ton of organization on radar this afternoon. The initial
area of thunderstorms to develop were on the nose of the 850 mb
thermal ridge. That area now just west of the Chesapeake Bay. The
best moisture (axis of precipitable waters 2.00-2.25 inches) co-
located with this activity. Additional storms have more recently
developed in the Potomac Highlands. All storms have reasonable
CAPE (1000-1500 j/kg ML...2000-3000 j/kg SB/MU) and decent
effective shear (30-35 kt). But mid level lapse rates poor and
freezing level/wet bulb zero high...with isentropic upglide really
the only synoptic scale lifting mechanism into the evening. A few
wet microbursts possible.

The flood threat may be the more achievable hazard. Due to the
organization (or lack thereof) of the activity and the struggle
for model guidance to simulate it, its been tough to pinpoint an
area of greater concern. If I had to name someplace, metro
Baltimore may be it, based on recent radar trends, and ensemble of
qpf solutions, and HRRR-TLE probabilistic output. Even there,
confidence isn't exceptionally high, as HRRR has been playing
catch-up all day, and synoptic scale guidance seems to be overdone
on areal coverage of convection. Therefore will not post a Flood
Watch at this time. Obviously we will continue to monitor. If a
watch is posted, it may end up being short-fused.

Guidance suggesting that a trough axis/surface convergence line
will be crossing the area (slowly) this evening into the
overnight hours. That may support an uptick in convective
activity. Will reflect that in the evening, with confidence waning
in specific late evening into the overnight.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Height falls and the passage of the weak surface boundary will be
the features on Sunday. Moisture shouldn't be quite as deep, but
think that there will be enough to initiate at least scattered
convection upon diurnal destabilization. Precipitable water values
seasonable, which means that heavy rain will again be a
possibility. Best convergence likely to be in the east (I-95
corridor).

Gradual drying will occur by Monday. Still have widely scattered
PoPs, as the 500 mb trough axis likely will be primary
instigator, but the time frame will be more limited.

Temperatures will be seasonable through the period. Have not
strayed far from a MOS blend.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Dry conditions expected on Tuesday and Wednesday with surface
ridging and trough aloft. Guidance suggests some afternoon showers
and thunderstorms possible on Wednesday... mainly to the western
part of our CWA. Shortwave trough will keep the chance of showers
and thunderstorms on Thursday and Friday... and then an
approaching front Friday night into Saturday will continue this
trend. High temperatures will be mainly in the 80s and reaching
the 90s Friday and Saturday at some locations.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Radar starting to fill in. Flight restrictions will be spotty,
coincident with where strong storms track. Its problematic to
pinpoint specifics in TAFs, even for TEMPO groups, so they
reflect an optimistic outlook. May be making frequent updates.
Local IFR (or lower) likely within storms. The most likely period
of adverse weather will be late afternoon and early evening. In
addition to low vsbys, wind gusts of 30-40 mph possible.

While residual low level moisture suggests fog will be a
possibility tonight, there are also indications that flow may
turn westerly, with slightly drier air attempting to work east
overnight. For that reason, don't have much in terms of fog
restrictions overnight...just areas of MVFR. If that doesn't work
out, then IFR will be a concern.

Sunday will be unsettled again, but storms should not be as
widespread or as intense. Still a risk of scattered afternoon-
evening storms, with flight restrictions contained within.

Monday will follow the same trend, as storms will be fewer and
weaker.

Mainly VFR conditions expected for Tuesday through Thursday...
with some showers and thunderstorms possible... bringing periods
of sub-VFR conditions.

&&

.MARINE...
South gradient winds have increased ahead of an area of
thunderstorms. Have raised Small Craft on the Bay south of Pooles
Island as well as the mouth of the Potomac to account for this.
On top of the gradient winds, there is a threat of higher winds
near thunderstorms. Special Marine Warnings will be likely this
afternoon and evening. Am uncertain how long into the overnight
this will last.

Thunderstorms will be fewer each day Sunday and Monday. Outside of
thunderstorms, do not see significant winds.

Sub-SCA conditions expected as winds will be below SCA criteria.
Showers and thunderstorms possible over the waters during this
period could bring gusty winds.

&&

.TIDES/COASTAL FLOODING...
Due to an increase in south winds, water levels have risen today.
Water levels range between 3/4 ft to almost 1 ft above
astronomical normals. The lower of the two high tides ongoing now.
A few caution stages threatened, but that's it. However,
departures should remain the same or rise slightly tonight, which
causes concern. Have opted to raise Coastal FLood Advisory for
Anne Arundel and Calvert Counties for the overnight hours.

Tides will need to be monitored next couple of days. The night
time tide cycle will be the one of concern.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Advisory from 11 PM this evening to 8 AM EDT
     Sunday for MDZ014-018.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
     ANZ531>534-537-540-541-543.

&&

SYNOPSIS...ADS
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...IMR
AVIATION...HTS/IMR
MARINE...HTS/IMR
TIDES/COASTAL FLOODING...hts
Hazardous weather outlook, Jul 30, 4:58 PM EDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
458 PM EDT SAT JUL 30 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-312100-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
458 PM EDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

THUNDERSTORMS WITH HEAVY RAIN REMAIN POSSIBLE THROUGH THIS
EVENING...RESULTING IN LOCALIZED FLOODING. THESE THUNDERSTORMS
WILL ALSO BE CAPABLE OF PRODUCING STRONG WINDS THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-312100-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
458 PM EDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

THUNDERSTORMS WITH HEAVY RAIN REMAIN POSSIBLE THROUGH THIS
EVENING...RESULTING IN LOCALIZED FLOODING. THESE THUNDERSTORMS
WILL ALSO BE CAPABLE OF PRODUCING STRONG WINDS THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 11:25 AM EDTSpecial Marine WarningLWX95 min
Jul 30, 3:01 PM EDTSevere Thunderstorm WarningLWXCulpeper, Madison, Orange44 min
Jul 30, 3:55 PM EDTAreal Flood WarningLWXAlbemarle, Augusta6 hr
Jul 30, 3:56 PM EDTAreal Flood WarningLWXAlbemarle6 hr
Jul 30, 4:02 PM EDTSevere Thunderstorm WarningLWXLoudoun43 min
Jul 30, 4:05 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Greene, Madison, Orange, City of Charlottesville40 min
Jul 30, 4:16 PM EDTFlash Flood WarningLWXAlbemarle, City of Charlottesville3 hr
Jul 30, 4:35 PM EDTSmall Craft AdvisoryLWX5 hr
Jul 30, 4:42 PM EDTSevere Thunderstorm WarningLWXAlbemarle, City of Charlottesville28 min
Jul 30, 4:46 PM EDTSevere Thunderstorm WarningLWXFauquier, Loudoun, Rappahannock27 min
Jul 30, 4:56 PM EDTAreal Flood WarningLWXFauquier, Rappahannock, Warren6 hr
Jul 30, 5:54 PM EDTSevere Thunderstorm WarningLWXFairfax, Fauquier, Prince William, City of Manassas, City of Manassas Park51 min
Jul 30, 6:51 PM EDTAreal Flood WarningLWXGreene, Page, Rockingham3 hr
Jul 30, 7:00 PM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun45 min
Jul 30, 7:05 PM EDTSpecial Marine WarningLWX85 min
Jul 30, 7:31 PM EDTAreal Flood WarningLWXLoudoun6 hr
Jul 30, 7:59 PM EDTSpecial Marine WarningLWX61 min

Nearby

Flash Flood Warnings in Virginia, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.